Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 68, NWS Goodland, KS

May 27, 2001Sherman County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 27, 2001, 1:28 PM MDT for Sherman County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2001, 1:28 PM MDT (19:28 UTC)
Expired
May 27, 2001, 2:15 PM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Sherman County, KS

The radar

The Goodland radar (KGLD), 2 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:28 PM MDTHail 1Caruso, KS
May 27, 1:30 PM MDTHail 1.25Caruso, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
2076 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 271929
SVRGLD
KSC181-272015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN NORTHWEST KANSAS

* UNTIL 215 PM MDT

* AT 128 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RULETON...OR ABOUT 10 MILES WEST OF
  GOODLAND...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

ANOTHER LOCATION IN THIS WARNING IS...KANORADO.

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSE5D.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3945 10186 3934 10205 3913 10188 3913 10150

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 10:58 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 27, 10:58 AM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1058 AM MDT SUN MAY 27 2001

ZONES UPDATED TO ACCOUNT FOR TEMPERATURES WARMING MORE RAPIDLY THAN
EXPECTED AND TO UPDATED WINDS FOR A DEEPENING NW TO SE ORIENTED
TROUGH/DRY LINE STRUCTURE FOR THE AFTERNOON.  RUC2 HANDLING THE
EVOLVING SITUATION FAIRLY WELL...ALTHOUGH THE FIRST COUPLE OF HOURS
OF THAT MODEL SEEMS BE TO HANGING ONTO THE TOO DRY DEWPOINT AT
KLIC (FROZEN AT 32F) RATHER THAN TOSSING IT.

STILL EXPECT TSRA...SOME SEVERE AND POSSIBLY TORNADIC IN SOUTHERN
THIRD OF CWFA...BOTH ALONG WARM FRONT AND NEAR DRY LINE.  CAVEAT IS
THAT OUR AREA NEEDS TO INITIATE BEFORE ACTIVITY IN WESTERN OKLAHOMA.
ANY ACTIVITY THERE WILL LIKELY KEEP CONVECTION FROM BECOMING WELL
ORGANIZED HERE AS LOW LEVEL MOISTURE FLUX GETS INTERCEPTED AND UPPER
LEVEL SUPPORT WEAKENS IN SUPPRESSION AREA OF OK CONVECTION.

.GLD...NONE.

ENTWISTLE

In the hours before

Special weather statement, May 27, 7:47 AM MDT, 5 hours 41 minutes before
COZ092-KSZ027-028-041-042-271800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 AM MDT SUN MAY 27 2001

MOIST AND VERY UNSTABLE AIR WILL MOVE INTO WEST CENTRAL KANSAS AND
EAST CENTRAL COLORADO BEHIND A WARM FRONT. AS TEMPERATURES RISE WITH
DAYTIME HEATING...THUNDERSTORMS WILL DEVELOP. IN THIS VERY UNSTABLE
ENVIRONMENT...SOME OF THESE STORMS WILL BECOME SEVERE. THE GREATEST
THREAT FROM THESE STORMS WILL BE LARGE HAIL.l..DAMAGING WINDS AND A
TORNADO OR TWO.

SVEN
Special weather statement, May 27, 10:51 AM MDT, 2 hours 37 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1051 AM MDT SUN MAY 27 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...MAINLY ALONG
AND SOUTH OF A BENKELMAN NEBRASKA TO NORTON KANSAS LINE.

INCREASING SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO MOVE VERY
UNSTABLE AIR INTO NORTHWEST KANSAS AND EASTERN COLORADO. THIS...
COMBINED WITH A STRONG INCREASE AND TURNING OF THE WINDS FROM THE
SURFACE TO THE MID LEVELS OF THE ATMOSPHERE WILL RESULT IN SEVERE
THUNDERSTORM DEVELOPMENT. THE GREATEST THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE
ALSO POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Special weather statement, May 27, 11:43 AM MDT, 1 hour 45 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1143 AM MDT SUN MAY 27 2001

THUNDERSTORMS DEVELOPING IN EASTERN COLORADO WILL INCREASE IN
COVERAGE AND INTENSITY THIS AFTERNOON. AS THE AIRMASS ON THE WARM
SIDE OF A STATIONARY FRONT EXTENDING FROM SE WYOMING TO CENTRAL
KANSAS HEATS THIS AFTERNOON...SOME OF THESE THUNDERSTORMS WILL
BECOME SEVERE. THE GREATEST THREAT FROM THESE THUNDERSTORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. ONE OR MORE TORNADOES ARE ALSO
POSSIBLE...ESPECIALLY SOUTH OF HIGHWAY 40.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN
Local storm report, May 27, 1:17 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
117 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 PM    3 NE KANORADO             KS   1 INCH HAIL
05/27/01   SHERMAN                        REPORTED BY PUBLIC.
Local storm report, May 27, 1:21 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
121 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    RULETON                   KS   .88 INCH HAIL
05/27/01   SHERMAN                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 27, 1:28 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT SUN MAY 27 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0127 PM    RULETON                   KS   1 INCH HAIL
05/27/01   SHERMAN                        HAIL COVERING GROUND

0128 PM    CARUSO                    KS   1 INCH HAIL
05/27/01   SHERMAN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:32 PM MDTSevere Thunderstorm WarningGLDSherman58 min
May 27, 1:48 PM MDTSevere Thunderstorm WarningGLDLogan42 min
May 27, 2:02 PM MDTSevere Thunderstorm WarningGLDWallace43 min
May 27, 2:30 PM MDTTornado WarningGLDLogan, Wallace45 min
May 27, 2:58 PM MDTSevere Thunderstorm WarningGLDWichita62 min
May 27, 3:11 PM MDTTornado WarningGLDWichita49 min
May 27, 3:15 PM MDTSevere Thunderstorm WarningGLDLogan30 min
May 27, 3:26 PM MDTTornado WarningGLDLogan49 min
May 27, 4:42 PM MDTSevere Thunderstorm WarningGLDLogan48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.